As a parent of an infant, I know all too well how difficult it is to accurately dispense medications, such as Tylenol (acetaminophen) because it varies so greatly in the suspension of the liquid, which they have just changed I might add, as well as the weight of your child, and when the last time they received a dose was. But, this is not something that can be overlooked and not taken seriously, as overdosing on acetaminophen is the most common reason why children experience acute liver failure.
According to researchers at London Health Science Center in Ontario, Canada, dosing errors are often to blame for incidents of acute liver failure in children caused by acetaminophen. This can be caused by either confusing or misleading labels with unfamiliar dosage instructions or measurements or by the increasing use of combination drugs that also contain acetaminophen, such as a cold-and-cough syrup.
To highlight the case, researchers pointed to a case of acetaminophen overdose that was luckily caught before it caused liver damage. In it, a 22-day-old baby awaiting circumcision was prescribed acetaminophen prior to the procedure and the doctor in the case advised the baby’s parents to dispense 40 milligrams prior to arriving for the procedure. When he arrived at the hospital, the baby was given another 10 mg and the doctor advised to give the baby another 40 mg if he seemed uncomfortable following the procedure.
Because the parents had erred and misread the label on the acetaminophen they had dispensed, they had accidentally given him 800 mg (or 10 mL) prior to the surgery. Combined with the other doses he had received, the baby was suffering from acetaminophen overdose and only some quick action prevented severe harm.
That quick thinking may not be the norm, the Canadian study reports and has been indicated by the rising number of children who’ve experienced acetaminophen overdose. Even well-educated and vigilant parents of small children are still likely to accidentally dispense too much acetaminophen to a child in need. To avoid the complications that often lead to overdose, the researchers suggest a common dosage system for products containing acetaminophen could help to avoid these complications.
Also, the study highlights the unexpected dangers of products that contain acetaminophen but aren’t expressly marketed as a pain relieving agent, such as a cold syrup that may also contain acetaminophen. These products are known as supratherapeutic drugs. Raising parent awareness and clearly expressing the dangers of acetaminophen overdose could help prevent future overdose.
The researchers also suggest the “inclusion of weight-based dosing charts, banning the use of cough and cold medications in younger children, the inclusion of dosing devices with pediatric medications, and greater counseling by pharmacists at the point of sale,” as ways of preventing overdose.
It is vitally important to know the dangers of acetaminophen, and to realize it is a drug, and that overdoses are likely and much more common than expected.
This study has been published in the Canadian Medical Association Journal.